Vaccine Reaction: Calculated Risk?

Q: I own a 12-year-old Percheron/Thoroughbred gelding who started to have severe allergic reactions to vaccinations last year. He's been receiving the same vaccinations for the past several years--a five-way and West Nile virus (WNV). Last spring, we decided to separate the vaccinations to make the effect less toxic. He received the five-way only, but he still had an allergic reaction. What should I do?                  Doris, via e-mail

A: Vaccine reactions can be severe, so it is imperative to look for other options for your horse. This is a great discussion to have with your veterinarian. There are several approaches to consider. The first is to determine if the risk of only vaccinating him against the most important diseases is acceptable. These would be the "core" of his vaccination program, and they need to be given once a year: Eastern and Western equine encephalomyelitis (EEE and WEE), West Nile virus (WNV), tetanus, and rabies. Vaccination against these diseases is by far the best protection option for your horse, because he could still be exposed even if he does not have contact with other horses.

There are different types and brands of vaccines available for these diseases, so shifting type and brand from what he has previously reacted to is an option. For example, the sleeping sickness vaccines (for EEE/WEE) are available with different adjuvants (other ingredients added to aid the horse’s immune response), which may or may not be the triggers that are affecting his immune system. After reviewing what vaccines he has reacted to so far, a choice might emerge that will be worth using next time. Spreading the vaccine injection sites out is also worth trying again, particularly if you ultimately decide to switch brands.

Timing is important. Your veterinarian can help you decide ways to space out vaccines to optimally protect the horse during mosquito season, when EEE is most likely. If you can't find a nonreactive vaccine, you are left with two choices:

  1. Premedicate him before each vaccination, but consider other medications, such as an antihistamine;
  2. Work with your veterinarian to determine if there is sufficient quality data to use the levels of antibody in your horse's blood (titers) to safely delay yearly boosters.

About the Author

Julia H. Wilson, DVM, Dipl. ACVIM

Julia H. Wilson, DVM, Dipl. ACVIM, is an Associate Professor of Veterinary Population Medicine and Division Head of Large Animal Medicine at the University of Minnesota.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners